Drug interactions

Many patients may be taking other medications and many are prescribed more than one psychotrophic drug at a time. Because of this, it is important that clinicians are aware of drug-drug interactions. Drugs that impair the cytochrome P-450 microsomal enzyme system in the liver can interact with other drugs that are dependent on hepatic metabolism. For example, barbiturates and carbamazepine which induce hepatic enzymes can accelerate tricyclic metabolism and reduce steady state blood levels. Another anticonvulsant increasingly prescribed in the control of affective disorders, valproate, can reduce tricyclic drug clearance. Neuroleptics can elevate tricyclic blood levels which may be related to the impairment of the hydroxylation pathway for tricyclic metabolism. One of the more important drug-drug interactions involves the use of SSRIs and tricyclic drugs. This is related to the competitive inhibition of cytochrome by all of the SSRIs except fluvoxamine. This can result in clear elevations of steady state plasma concentrations. If combinations like this are utilized, the tricyclic doses need to be reduced. The utilization of a drug where plasma concentrations can be monitored (see Table...,10, below) would help in the adjustment of dose if the tricyclic is combined with an SSRI.

Table 10 Dosage and administration of antidepressant drugs

One of the more serious drug-drug interactions previously mentioned is the interaction of tricyclic drugs with MAOIs. This can lead to hypertensive reactions and possibly stroke as well as possible induction of the serotonin syndrome. Often antidepressants are combined with phenothiazines. There is some evidence that chlorpromazine can block the metabolism of tricyclics and thus when these two treatments are combined a possible reduction in the tricyclic treatment may be required. Other drugs that have been shown to increase tricyclic levels through blocking their metabolism include cimetidine, methylphenidate, and haloperidol. Tricyclic drugs can reduce the effects of clonidine and guanethidine in reducing blood pressure; a convulsant, phenytoin, may be elevated; and the drug warfarin may be increased following tricyclic drugs. With the SSRIs, since there is a narrow pharmacological effect, interactions with anticholinergic agents or antihistaminics or alcohol are generally less than the tricyclics. The one major interaction is through the cytochrome P-450 family of enzymes which are inhibited by most SSRIs and interact with the metabolism of other drugs.

Some of the more serious drug interactions occur with the MAOIs. In addition to the dietary interactions, the MAOIs can interact with many of the 'over-the-counter' medications such as cough syrups and decongestants. Table.9 lists a number of compounds that have adverse drug interactions with MAOIs. Certainly many of the drugs that are direct or indirect adrenergic and dopaminergic agonists can produce overstimulation of the sympathetic nervous system. This can result in increased blood pressure and possibly adverse effects on the central nervous system. These drugs include all of the sympathomimetics, amphetamines, methyphenadate, and other stimulants. This can also occur with drugs such as other MAOIs and tricyclics or SSRIs that increase monoamine levels. MAOIs may worsen hypoglycaemia and require readjustment of the dosage of hypoglycaemic agents. Major concerns arise when patients on MAOIs need surgery because of the interaction with a number of compounds used in anaesthesia. This is more likely to occur with the use of meperidine. Careful consideration should be given to using a minimal 2-week washout for patients on MAOIs under going elective surgery.

Othir irdiflepriSillHi

Buspirone SciwuLanu Sympathomirniuci Dopimiiiç Arnphcr.ïiT nc-s MtthylphcnidUe Ajdruriilirw Aitlnnl irtklürtli

Appctue tutprcManti

Och m MAOh Cjrbimiicpirvi

Mttlijidflpn

Giunrth dine Citytrdrjltth-iipklri Mc-pcr J'ne

Cmüu Rt;i-ürp-fit Tryptophan Fqrafltirjtmirtç

Table 9 Adverse drug interactions with MAOIs

The mixed 5-HT agonist drugs also have important drug-drug interactions. Trazodone can potentiate barbiturate and alcohol and it can increase drowsiness and sedation in patients taking these agents. It has also been reported to produce the serotonin syndrome at times when combined with an SSRI and possibly busperone. Trazodone has altered the kinetics of benzodiazepines including alprazolam and triazolam. Trazodone interacts with cytochrome P-450 enzymes and has been shown to increase plasma levels of digoxin. Unlike trazodone, nefazodone does not appear to potentiate the sedative effects of alcohol.

Bupropion undergoes hepatic metabolism and its levels can be altered by other drugs effecting this metabolic route. There is some dopaminergic activation with bupropion and it has had adverse interactions with MAOIs. Because of the dopaminergic activity, there have been interactions with anti-parkinsonian medication. Because bupropion lowers the seizure threshold at higher dosages it can interact and with other medications that would have similar effects to produce seizures. A combination of bupropion and lithium may increase the likelihood of seizures. There are some reports that carbamazepine may decrease bupropion drug levels.

Mirtazapine is metabolized by cytochrome P-450 enzyme systems. There is the potential for interaction with other drugs via this system. The extent of use of mirtazapine is not as great as the older drugs and the drug-drug interactions are not as extensively reported.

In general, a large number of drug-drug interactions have been reported for the antidepressants. The drug-drug interactions can be quite variable depending on the patient and the dosage and duration of treatments. Thus, the adverse drug-drug interactions are one of the main reasons for the recommendations to use monotherapy rather than more than one drug. The use of drug combinations should, on average, be restricted to patients who have a poor response to a single treatment because of the possibility of adverse drug-drug interactions.

Long-term administration of a drug can produce adaptive changes in many aspects of the human biology. When the drug is abruptly discontinued, 'rebound' drug withdrawal symptoms can be observed. This is most clearly seen with longer-term opiate, benzodiazepine, or barbiturate use. Antidepressants are not addictive and dependence does not develop. With the antidepressants some degree of tolerance to the sedative and autonomic effects tends to develop and on abrupt withdrawal patients can have emerging symptoms consisting of malaise, dizziness, nausea, diarrhoea, chills, insomnia, restlessness, and muscle aches. Symptoms emerging during drug withdrawal have been seen following treatment with tricyclics as well as SSRIs.(60) They have been described on occasion for MAOIs and the other non-monoamine uptake antidepressants. One main factor is the drug elimination half-life. Abrupt discontinuation of drugs with a short elimination half-life will produce more emergent side-effects than drugs with a long half-life. Thus, it has been found that patients taking shorter half-life drugs such as paroxetine and sertraline have more of an emergent symptom increase than patients taking the longer elimination half-life drug fluoxetine. Therefore, the dose of drugs with a shorter elimination half-life should generally be tapered over a 2- to 3-week period when being discontinued rather than being stopped abruptly. Drugs with a longer elimination half-life can be stopped abruptly since the parent drug and metabolite may last for many days. Clinicians must be aware that slow elimination means that parent drug and active metabolites remain in the body for up to several weeks.

With the irreversible MAOI inhibitors, since there is a 1- or 2-week period during with monoamine oxidase must recover following discontinuation of the MAOI, emergent side-effects have not been as regularly observed. In general with the other antidepressants the withdrawal syndromes have not been permanent. Clinicians must make special efforts to discriminate between the return of symptoms and the emergence of new symptoms related to drug withdrawal.

Defeat Drugs and Live Free

Defeat Drugs and Live Free

Being addicted to drugs is a complicated matter condition that's been specified as a disorder that evidences in the obsessional thinking about and utilization of drugs. It's a matter that might continue to get worse and become disastrous and deadly if left untreated.

Get My Free Ebook


Post a comment